Anaesthesia, 1979, Volume 34, pages 257-259 CASE REPORT
Synergism between halothane and labetalol
JENNIFER M. H U N T E R
It is known that labetalol, a combined a- and 8blocking agent, causes a decrease in arterial blood pressure with a fall in heart rate when given intravenously during halothane anaesthesia.’ It was found that a single intravenous dose of labetalol 25 mg, used to induce controlled hypotension in healthy patients undergoing middle ear surgery did not produce myocardial depression until the inspired halothane concentration reached 3%. It has been suggested, however, that synergism may occur between halothane and labetalol and that halothane might have an adverse effect in patients on oral labetalol. This report concerns a patient in whom severe myocardial depression, resulting in death, occurred during anaesthesia when the patient was receiving halothane at low concentration. Case history
A 49-year-old woman weighing 50 kg, in chronic renal failure was presented for renal transplantation from a live related donor. She was being treated with large doses of labetalol (800 mg qds orally) and hydrallazine (50 mg qds orally) for control of hypertension. She had a history of a myocardial infarction 18 months previously which had led to an episode of left heart failure, although there was no evidence of residual damage on the electrocardiogram. Pre-operative preparation included peritoneal dialysis the previous evening and the
serum electrolytes were within normal limits. hemedication consisted of diazepam 10 mg orally, 2 hr pre-operatively. On arrival in the anaesthetic room the patient’s blood pressure was 170/110mmHg and the pulse rate was 70 beatslmin. During pre-oxygenation, atropine 0.6 mg was administered intravenously together with fentanyl 1 0 0 pg, without causing any change of pulse rate. Anaesthesia was then induced with nitrous oxide, oxygen and 0.5% halothane. Tubocurarine 20 mg was given to provide muscular relaxation, the trachea was intubated and anaesthesia was maintained with nitrous oxide, oxygen 40% and halothane 0.5% from a ‘Fluotec’ vaporiser. Lead 2 of the electrocardiogram (ECG) was monitored throughout. Ten minutes after induction of anaesthesia, but before surgery had commenced, complete heart block developed and the arterial blood pressure, which had previously been 160/100 mmHg fell to 40 mmHg systolic. Atropine 1.8 mg was given intravenously and the administration of halothane was discontinued, but the pulse rate slowed further and, within 2 minutes, asystole developed. External cardiac massage was commenced, and further doses of atropine (1.8 mg) were given, followed by two doses of 1 ml of 1 in 1000 adrenaline, and calcium gluconate (10 ml of 10% solution). Asystole continued, however. At this point occasional bizarre complexes appeared but no pulse was palpable. An
Jennifer M. Hunter, MB, ChB, FFARCS, Lecturer in Anaesthesia, University Department of Anaesthesia, Royal Liverpool Hospital. Prescot Street, Liverpool L7 8XP. 0003-2409/79/0300-02S7$02.00 01979 Blackwell Scientific Publications
Jennifer M. Hunter
intravenous infusion of isoprenaline was commenced (2 mg in 500 ml 5% dextrose) with no obvious effect. Slow bizarre complexes continued, however, and following an unsuccessful attempt at defibrillation, it was decided to try dopamine. An infusion of dopamine 200 mg in 500 ml dextrose 5 % was commenced at a rate of 1 ml/min. The heart rate accelerated immediately and a peripheral pulse became palpable. At this point a systolic blood pressure of 60 mmHg was measured and the pulse rate rose to 60 beatslmin. Two further 0.6 mg doses of atropine injected intravenously produced no further change in the pulse rate. The systolic blood pressure remained at 60-70 mmHg for 1 hr during the dopamine infusion: if the rate of infusion was reduced below 1 ml/min an immediate fall in systolic pressure resulted. Ninety minutes later the patient had a further cardiac arrest and died. At post-mortem examination a posterior myocardial infarction of 2-3 days duration was found, despite the absence of any clinical evidence of this or any changes on the electrocardiogram performed on the day before proposed surgery. Fortunately surgery had not been commenced on the live related donor at the time the patient died.
Discussion The sudden fall in blood pressure which the patient developed when anaesthetised, may have been induced either by halothane or by tubocurarine, though the fact that complete heart block developed in association with the fall in blood pressure strongly suggests that halothane was responsible. It is now accepted that the myocardium of a patient on a 8blocking agent has an increased sensitivity to halothane.2 Great care is required in the use of halothane in patients on 8-blocking agents, even when only a low concentration of the agent is used, and ECG monitoring is considered necessary by most clinicians. The dose of atropine required to prevent a serious fall in heart rate during anaesthesia for patients on 8-blocking agents is unknown; presumably it should be larger than was used initially in this case. The fact that this patient had suffered two myocardial infarctions, one 18 months previously and the other, asymptomatically, only
a few days before anaesthesia, is doubtless of major significance when considering the fatal outcome of this case. I t is highly probable that such a severe degree of myocardial depression would not have occurred if halothane had been administered in the absence of this myocardial damage but it is a sober reminder that ‘silent’ coronary thrombosis does occur and such a case may present for anaesthesia at any time. When high doses of drugs such as labetalol are in use a large percentage of the a- and /?-receptors will be blocked competitively. Labetalol therapy should, perhaps, be discontinued 24 hours pre-operatively, as this drug has a half-life in the plasma of over 5 hr.3 This is especially pertinent in a patient with poor renal function because 60% of an oral dose is usually excreted in the urine.3 Following cardiac arrest the myocardium responded neither to the administration of neither adrenaline nor isoprenaline, both of which possess strong 8-stimulant properties. However, calcium gluconate and dopamine appeared to have some beneficial effect, perhaps due to the fact that dopamine acts on a separate receptor in the m y o ~ a r d i u m .It~ may be that dopamine is the inotropic agent of choice for patients on 8-blocking agents. It is well accepted that there is an increased risk of death during induction of anaesthesia, particularly in the case of a very sick ~ a t i e n t . ~ This report suggests that, during renal transplantation, there is a distinct benefit in waiting until this high-risk period has passed and that surgery should commence on the recipient, before anaesthesia is induced in the live donor.
A patient in chronic renal failure, who was receiving large doses of the combined a- and /%blocking agent, labetalol, was selected for renal transplantation. A low concentration of halothane was used for induction and maintenance of anaesthesia, but severe myocardial depression occurred which proved unresponsive to atropine or isoprenaline, although it responded to a dopamine infusion. Synergism has already been reported between labetalol and high concentrations of halothane,’ but this case suggests that, in patients with previous myocardial damage, much lower concentrations of this inhalational agent may prove fatal.
Synergism between halothane and labetalol Key words
ANAESTHETICS, VOLATILE; halothane. COMPLICATIONS; arrest, cardiac. HEART; coronary occlusion, dopamine. SYMPATHETIC NERVOUS SYSTEM; sympatholytic agents, labetalol.
Acknowledgments The author would like to thank Mr R. Sells, Director of the Renal Transplant Unit, Liverpool Royal Infirmary, for encouraging her to publish this case.
References 1. SCOTT, D.B., BUCKLEY,F.P., DRUMMOND, G.B.,
LITTLEWOOD, D.G. & MACRAE, W.R. (1976) Cardiovascular effects of labetalol during halothane anaesthesia. British Journal of Clinical Pharmacology, 3, Supplement 3,817. 2. STEPHEN, G.W., DAVIE,I.T. & SCOTT,D.B. (1971) Haemodynamic effects of beta-receptor blocking drugs during nitrous oxide/halothane anaesthesia. British Jouroal of Anaesthesia, 43, 320. 3. MARTIN,L.E., HOPKINS,R. & BLAND,R. (1976) Metabolism of labetalol by animals and man. British Journal of Clinical Pharmacology, 3, Supplement 3, 695. 4. MCDONALD,R.H., GOLDBERG, L.I., MCNAY,J.L. & TUTTLE, E.P. (1964) Effect of dopamine in man:
augmentation of sodium excretion, glomerular filtration rate, and renal plasma flow. Journal of Clinical Investigation, 43, I t 16. 5. WYLIE,W.D. (1975) ‘There, but for the grace of G o d . . .’. Annals of the Royal College of Surgeons of England, 56, 171.